High Wind, Castro
- When
- March 23, 9:20 AM CST to 1:25 PM CST
- Where
- Castro forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
Following a Pacific cold front early in the morning, a potent upper low in southeast Colorado spread a belt of very strong southwesterly winds over much of the South Plains and Texas Panhandle. Winds of 30 to 45 mph with some gusts of 58 mph or greater occurred for up to several hours.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Following a Pacific cold front early in the morning, a potent upper low in southeast Colorado spread a belt of very strong southwesterly winds over much of the South Plains and Texas Panhandle. Winds of 30 to 45 mph with some gusts of 58 mph or greater occurred for up to several hours. The most intense wind gusts were focused in the southern Texas Panhandle and resulted in some power outages in Tulia from downed lines. A cinder block fence in Plainview was also toppled from the high winds. Fortunately, the lack of severe drought conditions limited the extent and severity of blowing dust with most areas only seeing visibilities reduced to four or five miles during the peak of the high winds.
The maximum wind gusts of 67 mph were recorded by two Texas Tech University West Texas mesonet stations: Mackenzie Reservoir at 1205 CST and Silverton at 1300 CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 23, 5:16 AM CST, 4 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 616 AM CDT WED MAR 23 2016 .AVIATION... WIND IS THE ISSUE TODAY. WINDS TO BECOME WEST AND INCREASE ABOUT 15Z THEN INCREASE FURTHER AROUND 18Z. SHOULD HAVE SOME BLDU RESTRICTING VSBY AT KLBB AND KPVW DURING THE AFTN. A COLD FRONT EARLY EVENING WILL SHIFT WINDS TO THE NW WITH SOME DECREASE IN SPEEDS...BUT MAINTAINING GUSTY NATURE. && .PREV DISCUSSION... /ISSUED 429 AM CDT WED MAR 23 2016/ SHORT TERM... STRAIGHT FORWARD WIND EVENT TODAY. STRONG MID TO UPPER LEVEL LOW TO MOVE OFF THE COLORADO ROCKIES EARLY THIS MORNING TO WRN KANSAS MIDDAY AND NORTH CNTL KANSAS END OF TODAY. DRYLINE/TROUGH/PACIFIC COLD FRONT TO MOVE ACROSS THE FCST AREA THIS MORNING AS THE PARENT LOW MOVES ACROSS THE CNTL HIGH PLAINS. TIGHT MID LEVEL HEIGHT GRADIENT AND PROGGED 700 MB WINDS ON THE ORDER OF 50-60 KTS AND 500 MB WINDS NEAR 100 KTS ALL IN LINE WITH A WINDY. THE QUESTION OF THE DAY IS THE MAGNITUDE OF THAT WIND AT THE SFC. PATTERN AND MOS PROGS POINT TO NEED TO THINK ABOUT HIGH WIND WARNING. SOME CONCERN INITIALLY THAT LOW LEVEL COLD ADVECTION RESULTING IN HIGH TEMPS TODAY 15-20 DEGREES COOLER THAN YESTERDAY MIGHT LIMIT MIXING POTENTIAL...BUT PROGGED SOUNDINGS HAVE MIXING TO 550 MB SUGGESTING MOMENTUM TRANSFER TO THE SFC SHOULD BE QUITE EFFICIENT. GIVEN THIS SET UP WILL SIDE WITH HIGHER END OF MOS AND CONVERT THE WIND ADVISORY TO A HIGH WIND WARNING. EXCEPTION WILL BE THE FAR SOUTHEAST /KENT AND STONEWALL/ WHERE LOWER ELEVATION AND WEAKER SFC PRESSURE GRADIENT POINT TO MORE DIFFICULTY IN REACHING HIGH WIND CRITERIA. CANADIAN COLD FRONT TO SWEEP THROUGH THE FCST AREA THIS EVENING. BREEZY BEHIND IT...BUT MUCH LOWER THAN DAYTIME WIND SPEEDS. LOW TEMPS NEAR MOS LOOK REASONABLE. LONG TERM... MUCH QUIETER PATTERN ENSUES ON THURSDAY WITH SURFACE RIDGING BUILDING THROUGH THE DAY AND SERVING TO EASE WINDS ACCORDINGLY. FLOW ALOFT WILL REMAIN CYCLONIC...BUT MORE BROAD IN NATURE THAN TODAY BEFORE SHARPENING BY SATURDAY AS A COMPACT TROUGH TRACKS NEAR OR JUST NORTH OF I-40 FROM NM-TX. THE GFS IS RECEIVING NO SUPPORT FROM REMAINING GUIDANCE IN CLOSING THIS WAVE OFF AND SLOWING ITS PROGRESS CONSIDERABLY FROM EARLIER RUNS...SO WE ARE NOT INCLINED TO GIVE THIS MUCH CREDIT FOR NOW. AHEAD OF THIS WAVE...MODIFIED GULF MOISTURE SHOULD BE RETURNING MAINLY NEAR AND EAST OF THE 100TH MERIDIAN WHICH COULD LATER SUPPORT SOME STRONG T-STORMS EAST OF OUR DOMAIN AS A COLD FRONT DIVES SOUTH. ELSEWHERE...IT NOW APPEARS MOISTURE VOIDS ALOFT WILL REMAIN TOO STUBBORN FOR MEASURABLE PRECIP AS THE TROUGH ARRIVES SAT NIGHT... HOWEVER WE ARE RETAINING SOME LOW POPS IN OUR FAR NRN AND ERN ZONES WHERE MID-LEVEL COOLING AND LOW LEVEL MOISTURE /RESPECTIVELY/ APPEAR MORE FAVORABLE FOR LIGHT PRECIP. DEGREE OF COLD ADVECTION BY MIDNIGHT SUNDAY STILL SUPPORTS SOME VERY LIGHT SNOW PROFILES IN THE SWRN PANHANDLE. THE WEEKEND COLD FRONT WILL LIKELY INFLICT DAMAGE TO MOISTURE RECOVERY IN THE NORTHWEST GULF OF MEXICO. UPSHOT OF THIS IS THAT THIS WILL IMPACT THE QUALITY OF MOISTURE RETURN NEXT WEEK AHEAD OF LOW HEIGHT ANOMALIES FOCUSING FROM THE GREAT BASIN TO THE FOUR CORNERS. BEHAVIOR OF THIS UPPER LOW IS STILL LARGELY UP IN THE AIR DUE TO PHASING ISSUES WITH A NORTHERN STREAM TROUGH BY TUESDAY. SHOULD GULF MOISTURE RECOVERY PROVE BETTER THAN EXPECTED...THEN SEVERAL RIPPLES IN SWLY UPPER FLOW AHEAD OF THE UPPER LOW MAY OPEN THE DOOR TO MOIST CONVECTION BY THE END OF THIS FORECAST WINDOW. OTHERWISE...NO SIGNIFICANT CHANGES WERE NECESSARY TO THE INHERITED FORECAST THEME. FIRE WEATHER... PRETTY CLOSE TO A CLASSIC EXTREME FIRE WEATHER SET UP WITH A STRONG CLOSED LOW MOVING ACROSS WRN KANSAS...100 KT JET STREAK AT 500 MB...ETC. SOME COLD ADVECTION BEHIND THE PACIFIC COLD FRONT WILL LIMIT HIGH TEMPERATURES ON THE CAPROCK TO NEAR NORMAL...BUT THAT SAME AIR MASS WILL BE VERY DRY WITH DEW POINTS IN THE SINGLE DIGITS. RESULT WILL BE MINIMUM RH BTWN 5 AND 15 PCT WHILE WINDS WILL PUSH 30-35 MPH AT THE 20 FT LEVEL. && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR TXZ021>044. WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR TXZ043-044. BLOWING DUST ADVISORY UNTIL 9 PM CDT THIS EVENING FOR TXZ021>024- 027>030-033>036-039>042. HIGH WIND WARNING UNTIL 9 PM CDT THIS EVENING FOR TXZ021>042. && 07/93/07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 442 AM CDT WED MAR 23 2016 TXZ021>044-240945- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 442 AM CDT WED MAR 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE. .DAY ONE...TODAY AND TONIGHT WESTERLY WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH WILL IMPACT MUCH OF THE OUTLOOK AREA TODAY. BLOWING DUST IS LIKELY ON THE CAPROCK WHERE VISIBILITIES OF A MILE OR LESS ARE POSSIBLE OVER LARGE AREAS. A HIGH WIND WARNING AND BLOWING DUST ADVISORY ARE IN EFFECT FROM 9 AM UNTIL 9 PM FOR MUCH OF THE REGION...WITH A WIND ADVISORY VALID FOR KENT AND STONEWALL COUNTIES. A RED FLAG WARNING IS ALSO IN EFFECT FOR ALL AREAS FROM NOON UNTIL 9 PM FOR DANGEROUS WILDFIRE CONDITIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.
The national radar mosaic for the moment the first event began.
10 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616075, 616081, 616078, 616076, 616077, 617307, 616079, 616083, 616080, 616082.